Format

Send to

Choose Destination
See comment in PubMed Commons below
Pharmacol Biochem Behav. 2005 Mar;80(3):371-7. Epub 2005 Jan 28.

Diurnal rhythms in quinpirole-induced locomotor behaviors and striatal D2/D3 receptor levels in mice.

Author information

1
Psychiatric Institute, Department of Psychiatry, University of Illinois at Chicago, 1601 West Taylor Street, M/C 912, Chicago, Illinois 60612, USA.

Abstract

Dopaminergic drugs, including the D2/D3 agonist quinpirole, produce lasting changes in the brain that lead to altered behavioral responses. The action of these drugs is dosing time-dependent; in fruit flies, behavioral response to quinpirole shows a marked circadian variability. Here we demonstrate diurnal rhythm-dependent variations both in quinpirole-induced locomotor behaviors and in striatal D2 and D3 protein levels in mice. We found opposing diurnal rhythms in striatal D2 and D3 protein levels, resulting in a high D2/D3 ratio during the day and a low D2/D3 ratio at night. Protracted quinpirole treatment differentially altered striatal D2/D3 rhythms depending on the time of injection (i.e., day or night). When quinpirole-induced locomotor activity was analyzed for 90 min, we found hypomotility after the first day or nighttime drug injection. By the seventh injection, daytime quinpirole treatment produced clear hyperactivity while nighttime quinpirole treatment continued to induce a significant initial hypoactivity followed by a hyperactivity period. Our data indicate that quinpirole-induced long-term alterations in the brain include dosing time-dependent changes in dopamine receptor rhythms. Therefore, we propose that diurnal mechanisms, which participate in drug-induced long-term changes in the dopamine system, are important for the development of dopaminergic behaviors.

PMID:
15740778
DOI:
10.1016/j.pbb.2004.11.016
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center